Texas, 2015

Flash Flooding in Texas, June 21 to 22, 2015

June 21 to 22, 2015 · NWS EWX · 2 events in 1 county or zone

Isolated thunderstorms formed in southerly flow in a moist, conditionally unstable airmass on consecutive days. A few of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms formed in southerly flow in a moist, conditionally unstable airmass on consecutive days. A few of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 21, 1:45 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 21, 1:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT SUN JUN 21 2015

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
NEARLY IDENTICAL SET UP TODAY AS YESTERDAY WITH CONVECTION FORMING
ALONG AND EAST OF THE 700 MB TROUGH AXIS AND PROPAGATING NORTHWARD
IN THE MEAN FLOW. THEREFORE...THE FORECAST HAS HIGH POPS AND
MENTION OF LOCALLY HEAVY RAIN IN THE WESTERN HALF OF THE AREA...
WITH CHANCE POPS FURTHER EAST. CONVECTION ALLOWING MODELS (CAMS)
INDICATE THE SPIN UP OF AN MCV...AND/OR THE TRANSITION OF THE 500
MB CLOSE LOW OVER NORTHEAST TEXAS SOUTHWESTWARD THIS EVENING. IF
THIS EVOLUTION OCCURS...RAINFALL ALONG THE RIO GRANDE PLAINS AND
IN THE WINTER GARDEN SOUTHWEST OF SAN ANTONIO WILL CONTINUE
THROUGH THE NIGHT. WHILE OVERALL QPF IS NOT EXPECTED TO BE
DRAMATIC...MANY LOCATIONS SOUTHWEST OF SAN ANTONIO MAY RECEIVE 1/2
TO 1 INCH AND A FEW SPOTS UP TO 2 INCHES BY 7 AM MONDAY.

LOOK FOR THE START OF THE DRYING...THEN WARMING TREND ON MONDAY AS
THE SUBTROPICAL RIDGE BEGINS TO RE-ESTABLISH ITSELF ACROSS THE
SOUTHERN U.S. AND DISSIPATES/MOVES THE PERSISTENT TROUGH OVER
TEXAS. PW IS STILL HIGH ENOUGH THAT LOW POPS WERE RETAINED ON
MONDAY.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
THE SUBTROPICAL RIDGE CONTINUES TO BUILD...BUT FLATTENS OUT...
THUS SUBSIDENCE WILL DRY THINGS OUT...AND TEMPS WARM...BUT NOT
PARTICULARLY HOT DUE TO THE LOW HEIGHTS OF THE RIDGE AND STILL
MOIST CONDITIONS USING UP NEAR-SURFACE HEATING FOR EVAPORATION.
TEMPS SHOULD CLIMB BACK TO SEASONAL NORMALS BY THE END OF THE
WEEK.

A LARGE LONGWAVE TROUGH IN THE GULF OF ALASKA WILL FORCE A RIDGE
OVER THE GREAT BASIN...AND THUS A RESULTING TROUGH OVER THE
MISSISSIPPI RIVER VALLEY. THIS WILL BRING A COLD FRONT INTO AT
LEAST OKLAHOMA...IF NOT NORTHEAST TEXAS AND POSSIBLY AS FAR SOUTH
AS OUR AREA EARLY NEXT WEEK. THE UPPER LEVEL FLOW WILL BE
FAVORABLE FOR MCS DEVELOPMENT OVER THE TEXAS PANHANDLE AND
OKLAHOMA...THEN PROPAGATING SOUTH INTO OUR AREA AND BRINGING A
CHANCE OF RAIN AND POSSIBLY SEVERE STORMS WITH DAMAGING WINDS. THE
FIRST CHANCE OF ANY OF THIS ACTIVITY OR RAIN IS NEXT SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  91  73  90  73 /  50  20  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  73  91  72  90  72 /  50  20  -   10  10
NEW BRAUNFELS MUNI AIRPORT     74  91  73  89  74 /  50  20  -   10  10
BURNET MUNI AIRPORT            72  90  72  89  73 /  50  20  -   10  10
DEL RIO INTL AIRPORT           73  90  74  90  75 /  60  20  20  20  20
GEORGETOWN MUNI AIRPORT        73  91  72  90  73 /  50  20  -   10  10
HONDO MUNI AIRPORT             73  89  73  89  74 /  70  20  -   10  10
SAN MARCOS MUNI AIRPORT        73  90  73  90  73 /  50  20  -   10  10
LA GRANGE - FAYETTE REGIONAL   75  90  74  90  75 /  40  20  -   10  10
SAN ANTONIO INTL AIRPORT       75  89  74  89  75 /  60  20  -   10  10
STINSON MUNI AIRPORT           75  90  74  90  76 /  60  20  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...HAMPSHIRE
SYNOPTIC/GRIDS...26
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jun 21, 2:55 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 AM CDT SUN JUN 21 2015

TXZ171>173-183>194-202>209-217>225-228-220900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
355 AM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS MUCH
OF SOUTH-CENTRAL TEXAS TODAY...AND WESTERN AREAS OF SOUTH TEXAS
TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY
NEAR AND WEST OF A KERRVILLE TO PLEASANTON LINE TODAY AND
TONIGHT...WHERE A QUICK 1 TO 3 INCHES COULD BE POSSIBLE IN SOME
ISOLATED SPOTS LEADING TO LOCALIZED FLASH FLOODING.

A FEW STORMS ALSO COULD PRODUCE WIND GUSTS OVER 40 MPH TODAY AND
TONIGHT. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY
ALONG THE RIO GRANDE...AND WEDNESDAY AND THURSDAY NEAR AND EAST OF
INTERSTATE 35. THE MAIN THREAT WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT EXCESSIVE RAINFALL REPORTS.

In the hours before

Local storm report, Jun 21, 11:44 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1244 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLOOD            7 SE PEARSALL           28.81N  99.03W
06/21/2015                   FRIO               TX   LAW ENFORCEMENT

            LOCALIZED DOWNPOUR CAUSED WATER TO COVER THE ROADWAY AT
            THE INTERSECTION OF FM1582 AND FM3329

&&

EVENT NUMBER EWX1500724

SBS
Local storm report, Jun 21, 12:27 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
127 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 NW SERENADA           30.72N  97.71W
06/21/2015  M1.78 INCH       WILLIAMSON         TX   AMATEUR RADIO

            RAIN FELL BETWEEN 10AM AND 1PM

&&

EVENT NUMBER EWX1500725

SBS
Local storm report, Jun 21, 1:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
206 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            3 N HOLLYWOOD PARK      29.64N  98.49W
06/21/2015                   BEXAR              TX   TRAINED SPOTTER

            WATER TO THE TOP OF THE CURB AT HARDY OAK BLVD AND
            STONE OAK PKWY

&&

EVENT NUMBER EWX1500726

SBS
Local storm report, Jun 21, 1:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            BANDERA                 29.72N  99.07W
06/21/2015                   BANDERA            TX   LAW ENFORCEMENT

            MINOR STREET FLOODING REPORTED AROUND THE CITY.
            POSSIBLE ROAD CLOSURE ALONG WHARTONS DOC ROAD SOUTHEAST
            OF BANDERA

&&

EVENT NUMBER EWX1500727

SBS

The radar

The Austin/San Antonio radar (KEWX), 99 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bandera

When
June 21, 2:15 PM CST to 3:15 PM CST
Where
Bandera County, 1.38 mi S of Bandera Flying L Arp to 2.61 mi S of Bandera Flying L Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.700, -99.050

Thunderstorms produced heavy rain that caused flash flooding closing Whartons Dock Rd. There was 11 inches of water over the road at Julian Creek. The road was also closed at Rodeo Rd.

Flash Flood, Bandera

When
June 22, 5:50 AM CST to 6:45 AM CST
Where
Bandera County, 2.4 mi NNW of Medina Lake to 2.37 mi NNW of Medina Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.630, -99.000

Thunderstorms produced heavy rain that caused flash flooding trapping a vehicle in water on Old Castroville Rd. near Spanish Oak Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587442, 587444.